Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 8, NWS Amarillo, TX

May 21, 2019Armstrong County, Potter County, Randall County, Texas

NWS Amarillo, TX issued this wind advisory at May 21, 2019, 7:00 AM CDT for Armstrong County, Potter County, Randall County, Texas. It took effect at May 21, 2019, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 21, 2019, 7:00 AM CDT (12:00 UTC)
In effect from
May 21, 2019, 10:00 AM CDT
Expired
May 21, 2019, 8:00 PM CDT
In force
10 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 14 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS74 KAMA 211200
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
700 AM CDT Tue May 21 2019

TXZ011-016-212000-
/O.UPG.KAMA.HW.A.0005.190521T1500Z-190522T0100Z/
/O.NEW.KAMA.HW.W.0006.190521T1500Z-190522T0100Z/
Oldham-Deaf Smith-
Including the cities of Vega and Hereford
700 AM CDT Tue May 21 2019

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
CDT THIS EVENING...

The National Weather Service in Amarillo has issued a High Wind
Warning, which is in effect from 10 AM this morning to 8 PM CDT
this evening. The High Wind Watch is no longer in effect.

* Timing...Mid Morning today through early evening.

* Winds...West 30 to 40 mph with gusts up to 50 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution...especially those in
lightweight or high profile vehicles. Stay alert for the
possibility of flying debris or downed power lines. People should
secure loose outdoor items.

&&

$$

TXZ012-017-212000-
/O.UPG.KAMA.HW.A.0005.190521T1500Z-190522T0100Z/
/O.NEW.KAMA.WI.Y.0008.190521T1500Z-190522T0100Z/
Potter-Randall-
Including the cities of Amarillo and Canyon
700 AM CDT Tue May 21 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from 10 AM this morning to 8 PM CDT
this evening. The High Wind Watch is no longer in effect.

* Timing...Mid Morning today through early evening.

* Winds...West 25 to 35 mph with gusts up to 50 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

TXZ018-317-212000-
/O.NEW.KAMA.WI.Y.0008.190521T1500Z-190522T0100Z/
Armstrong-Palo Duro Canyon-
Including the cities of Claude and Palo Duro Canyon
700 AM CDT Tue May 21 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from 10 AM this morning to 8 PM CDT
this evening.

* Timing...Mid Morning today through early this evening.

* Winds...Southwest to west 25 to 35 mph with gusts up to 50 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

Schneider
2 follow-up statements
100 
WWUS74 KAMA 212006
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
306 PM CDT Tue May 21 2019

TXZ011-016-220100-
/O.CON.KAMA.HW.W.0006.000000T0000Z-190522T0100Z/
Oldham-Deaf Smith-
Including the cities of Vega and Hereford
306 PM CDT Tue May 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* Timing...Mid Morning today through early evening.

* Winds...West 30 to 40 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution...especially those in
lightweight or high profile vehicles. Stay alert for the
possibility of flying debris or downed power lines. People should
secure loose outdoor items.

&&

$$

TXZ012-017-018-317-220100-
/O.CON.KAMA.WI.Y.0008.000000T0000Z-190522T0100Z/
Potter-Randall-Armstrong-Palo Duro Canyon-
Including the cities of Amarillo, Canyon, Claude, 
and Palo Duro Canyon
306 PM CDT Tue May 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* Timing...Mid Morning today through early evening.

* Winds...West 30 to 39 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$
813 
WWUS74 KAMA 220053
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
753 PM CDT Tue May 21 2019

TXZ011-016-220200-
/O.EXP.KAMA.HW.W.0006.000000T0000Z-190522T0100Z/
Oldham-Deaf Smith-
Including the cities of Vega and Hereford
753 PM CDT Tue May 21 2019

...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds have decreased to below 40 mph.

$$

TXZ012-017-018-317-220200-
/O.EXP.KAMA.WI.Y.0008.000000T0000Z-190522T0100Z/
Potter-Randall-Armstrong-Palo Duro Canyon-
Including the cities of Amarillo, Canyon, Claude, 
and Palo Duro Canyon
753 PM CDT Tue May 21 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds have decreased to below 35 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at May 21, 6:18 AM CDT, 42 minutes earlier.

Area forecast discussion, May 21, 6:18 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 AM CDT Tue May 21 2019

.AVIATION...
12Z TAF Cycle

VLIFR to IFR conditions at the Guymon TAF site will become VFR
after 14Z to 16Z today. The Dalhart and Amarillo TAF sites will be
VFR through 12Z Wednesday. South to southwest winds 10 to 20 knots
will become southwest and west and increase to around 20 to 30
knots with gusts near 40 to 50 knots after 14Z to 16Z today and
then diminish to around 5 to 15 knots after 04Z to 08Z Wednesday.

Schneider

&&

.PREV DISCUSSION... /Issued 350 AM CDT Tue May 21 2019/

SHORT TERM (Today through Tonight)...

Closed upper low over the southern Rockies will track east and north
today and across the Oklahoma Panhandle this morning. The closed
upper low is then expected to lift north and east across the central
Plains states this afternoon and tonight. Some wrap around showers
possible today mainly over the northern portions of the forecast
area, but otherwise dry conditions are expected for the Panhandles
through tonight. 700 mb low will move slowly east out of the central
Rockies into the central Plains states today and will allow for
strong gradient winds mainly over the southwest and south central
Texas Panhandle where a High Wind Warning has been issued for the
southwest Texas Panhandle and Wind Advisory for the south central
Texas Panhandle. A cold front is forecast to push south into the
forecast area today before becoming quasi-stationary over the
northern and eastern portions of the Texas Panhandle this afternoon
through tonight. Low clouds early this morning should quickly give
way to mostly sunny skies for all but the Oklahoma and northern
Texas Panhandles where the showers and cloud cover will prevail. The
cloudiness will decrease across the northern portions of the
forecast area this evening as the upper low tracks away from the
Panhandles.

Schneider

LONG TERM (Wednesday through Monday)...

After a rather active start to the week, we have a short break
before multiple days of thunderstorm chances return. These chances
will likely go through the holiday weekend. This Spring has
favored severe weather, and there is currently no reason to
believe this trend will stop, so severe weather should be expected
during this time. Not saying everyday will have widespread severe
weather, but chances are at least a couple periods will be
highlighted for potential severe weather before the weekend comes.
Memorial day weekend looks to be a wet one across the Panhandles.
Too early to say with much confidence the severe impact, but
chances are thunderstorms will develop and pose at least some risk
of severe weather for the holiday weekend.

In the upper levels, a stagnant combination of high pressure over
the Southern Gulf States and troughing over the western CONUS will
result in a persistent southwesterly flow aloft. This will provide
the Panhandles with many embedded small shortwaves that will eject
out of the base of the trough nearly every day in the extended. This
could make for a very wet end to May for parts of the Panhandles,
especially the southeastern half of the forecast area.

Atmosphere remains pretty dry until Wednesday night as surface winds
turn south/southeasterly and moisture transport increases in the low
levels. This will begin the chances of rainfall through the
weekend. Instability increases Wednesday night, albeit mostly
elevated instability as a moist stable layer develops.
Thunderstorms could develop across the Panhandles Wednesday night,
but widespread severe weather is not anticipated given the stable
layer near the surface. However, a few storms could produce
severe hail as bulk shear around 40-60 knots develops and a few
storms develop strong updrafts. Severe weather chances increase
Thursday as daytime instability increases ahead of a dryline. A
combination of upper level dynamics and a developing surface low
will aid in more widespread chances for severe weather, especially
eastern parts of the Panhandles where MLCAPE could be around 2000
J/kg ahead of the dryline with bulk shear around 50-60 knots.
Limiting factor may be the elevated mix layer, which could make or
break our severe weather chances. By late afternoon, air parcels
could reach their maximum potential instability if we can break
the CIN. Could be an all or nothing day. Thursday night into
Friday, models try to take a closed low that was digging south up
north and around the upper level high. At the surface, an
associated low will develop across the Northern Great Plains and
push into the Great Lakes region by Saturday. During which time a
cold front may sag south through the area Friday and perhaps
stall out through the weekend. Training and slow moving storms may
occur Friday and Friday night, which could lead to some heavy
rain potential across the southeastern half of the forecast area.
Little far out to be completely confident in this solution, but
something to keep an eye on as the week progresses and we head
into the holiday weekend. Severe weather potential may return on
Friday as well, but at this time flash flooding may be a bigger
concern. Any outdoor activities this weekend will need to monitor
the forecast for severer weather and the heavy rain potential.
Eastern/southeastern parts of the Panhandles are favored for
possible severe weather and heavy rains this weekend.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until 7 AM CDT this morning for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Ochiltree...
     Roberts...Wheeler.

     High Wind Warning from 10 AM this morning to 8 PM CDT this
     evening for the following zones: Deaf Smith...Oldham.

     Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for the following zones: Armstrong...Palo Duro Canyon...
     Potter...Randall.

OK...Flash Flood Watch until 7 AM CDT this morning for the following
     zones: Beaver...Texas.

&&

11/24
Hazardous weather outlook, May 21, 3:59 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 AM CDT Tue May 21 2019

OKZ001>003-TXZ001>020-317-212100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
359 AM CDT Tue May 21 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Breezy to strong westerly wind speeds are expected today. A
combination of a High Wind Warning and a Wind Advisory will be in
effect until 8pm for southwestern parts of the Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across much of the Panhandles
Wednesday night through the weekend. Some of these storms may
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:09 PM CDTSpecial Weather StatementAMACollingsworth, Donley36 min
May 20, 8:13 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler62 min
May 20, 9:16 PM CDTSpecial Weather StatementAMAHemphill29 min
May 20, 11:35 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler55 min
May 21, 12:45 AM CDTSpecial Weather StatementAMACollingsworth, Wheeler60 min
May 21, 7:00 AM CDTHigh Wind WarningAMADeaf Smith, Oldham13 hr

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.